Warren PD revives mother with 16 doses of opioid-reversal drug

The Farmdale woman was found halfway inside her car's trunk at the Taco Bell on Elm Road, with her two young daughters in the backseat

naloxone narcan generic

WARREN, Ohio (WYTV) – Warren Police said a woman, who had passed out in the trunk of a car, had to be revived with 16 doses of the opioid-reversal drug Narcan (naloxone) over the weekend, all while her two children sat in the backseat.

Medical professionals say it generally takes one to two doses to reverse the effects of drugs.

Patricia Bloom, of Farmdale, was found halfway inside her car’s trunk at the Taco Bell on Elm Road. Employees called for help, saying she had been like that for half an hour.

They took care of her daughters until help arrived.

Police said there was a pencil box next to Bloom containing 20 hypodermic needles, a spoon and a wet cotton ball. Officers also found a glass crack pipe, according to the police report.

Health professionals say it took 16 doses to revive her because drugs on the street are getting stronger, sometimes mixed with animal tranquilizers. More naloxone is needed to reverse the effects of an overdose of these drugs.

“The carfentanil, of course, I’m sure everyone has heard at this point in time, is used to sedate large animals, such as elephants. So that being the fact, it’s much, much stronger than even fentanyl,” said Kathy Parilla, a public health nurse.

Eight to ten doses of naloxone is normally on board a Medstar Ambulance when it leaves for a call.

“When they put that on board, it, many times, takes more doses of the Narcan to reverse the overdose because there is so much in the system,” Parilla said.

Most patients have no negative side effects when given Narcan.

Cortland City EMS carries two drug boxes per ambulance, which contain around four to six doses of naloxone. First responders give the overdose reversal drug until the person improves and if the EMS crew runs out, they call for backup.

“Are they breathing on their own? Are they awake now? Are they talking to us? If nothing changes or nothing improves, we also have to say, ‘Is this a drug overdose? Is it something else? Is it diabetes?'” Capt. Todd Price, with the Cortland Fire Department, explained.

Cortland City EMS says it only responds to about five overdoses a month, while KLG Ambulance in Salem says it gets three to five overdose calls a week.

Bloom’s children have since been released to other family members. She is charged with possession of drug abuse instruments, drug paraphernalia and two counts of child endangering.

Comments are closed.